South Dakota, 2021

Drought in South Dakota, December 1 to 7, 2021

December 1 to 7, 2021 · NWS FSD · 6 events in 6 counties and zones

Impacts from earlier precipitation continued to allow for a small improvement in drought conditions during December 2021.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Impacts from earlier precipitation continued to allow for a small improvement in drought conditions during December 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 30, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 30, 10:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1046 PM CST Tue Nov 30 2021

.SHORT TERM...(This Evening through Wednesday)
Issued at 222 PM CST Tue Nov 30 2021

Not a bad late fall/early winter day across the region with light
winds, sunny skies and temperatures, while cooler than its bordering
days, still well above normal.

Next wave, evident on satellite imagery currently moving through the
Northern Rockies, will push toward our region this evening and
overnight. Guidance still in decent agreement with enough WAA
associated lift in a deepening moisture layer to produce a west to
east moving shield of precipitation through the Northern Plains. Our
immediate area sits on the southern fringes of this feature and will
also be fighting some drier air in the lower atmosphere.
Nonetheless, a bit of neutral to very weak instability in the
forecast soundings should allow for enough enhancement to radar
returns to allow for at least sprinkles to perhaps a few
hundredths of an inch of QPF, mainly for locations northeast of a
Huron to Sioux Falls to Spencer line. Increased cloud cover will
also keep overnight lows rather mild.

It appears Wednesday will be yet another well above normal to
perhaps record breaking day across the region. Temperatures above
the surface continue to sit in the upper 10th percentile of
climatology and would favor widespread 60s to near 70. A solid
westerly component of the the low level flow would favor adequate
mixing to surface much of this warmer air although some indication
in guidance we may be dealing with upper level cirrus which can
really dampen things with a time period approaching our minimum sun
angle. Given how efficiently we have warmed in past events this
fall, will continue to favor temperatures near or above the 90th
percentile although any sustained periods of cirrus will cut into
these values.

Winds above the surface also increase for Wednesday with again the
question on how deep we mix and how much of this momentum can
surface. Assuming adequate mixing, gusts in the 25 to 35 mph
(perhaps a shade higher along the Buffalo Ridge) appear reasonable.
This will also help bring fire weather danger back into the
conversation with most locations running in the high to perhaps very
high category.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 222 PM CST Tue Nov 30 2021

Thursday still remains a big question mark with the northwest to
southeast oriented thermal gradient draped across the area. Perhaps
a bit better convergence with the latest suite of ensemble
guidance toward a positioning of this gradient but still a rather
large spread. Secondly, surface wind component not nearly as
favorable for maximum warming. With this in mind, deterministic
NBM has come in below the 50th percentile of the guidance envelope
and while have worked these values upward a bit, am hesitant to
deviate too far from this thought process for the reasons
mentioned above. In either case, another mild day across the
board, although the very mild temperatures may end up hanging up
closer to the MO River Valley.

Relatively stout renewed push of CAA for Friday will put an end to
our significant warmth and instead incrementally push us closer to
normal values into the weekend. Likely a period we will watch for
breezier conditions as well.  With a broad NW flow aloft regime
remaining through at least the first half of the weekend,
precipitation chances remain scarce with perhaps some better
moisture return into early next week as progressive west coast
troughing establishes itself.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1043 PM CST Tue Nov 30 2021

VFR conditions are expected to prevail through the period. Mid
level stratus and spotty light rain will exit to the east by 08z.
Clearing has already begun from the west as of 05z. LLWS will
linger in the vicinity of the passing wave through late tonight.
May see winds increase for a few hours with gusts up to 25 kts
through 08z or so. South winds will turn southwest and eventually
west with gusts of 15-30 kts developing Wednesday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...BP
Hazardous weather outlook, Nov 30, 3:34 AM CST, 20 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
334 AM CST Tue Nov 30 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
334 AM CST Tue Nov 30 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Aurora

When
December 1, 12:00 AM CST to December 7, 12:00 AM CST
Where
Aurora forecast zone
Reported by
Drought Monitor
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Drought conditions eased from severe (D2) to moderate (D1) early in the month.

Drought, Brule

When
December 1, 12:00 AM CST to December 7, 12:00 AM CST
Where
Brule forecast zone
Reported by
Drought Monitor
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Drought conditions eased from severe (D2) to moderate (D1) early in the month.

Drought, Charles Mix

When
December 1, 12:00 AM CST to December 7, 12:00 AM CST
Where
Charles Mix forecast zone
Reported by
Drought Monitor
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Drought conditions eased from severe (D2) to moderate (D1) early in the month.

Drought, Davison

When
December 1, 12:00 AM CST to December 7, 12:00 AM CST
Where
Davison forecast zone
Reported by
Drought Monitor
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Drought conditions eased from severe (D2) to moderate (D1) early in the month.

Drought, Douglas

When
December 1, 12:00 AM CST to December 7, 12:00 AM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Drought conditions eased from severe (D2) to moderate (D1) early in the month.

Drought, Jerauld

When
December 1, 12:00 AM CST to December 7, 12:00 AM CST
Where
Jerauld forecast zone
Reported by
Drought Monitor
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Drought conditions eased from severe (D2) to moderate (D1) early in the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992181, 992182, 992183, 992184, 992185, 992186.